Colorado, 2022

Drought in Colorado, May 1 to 31, 2022

May 1 to 31, 2022 · NWS GJT · 4 events in 4 counties and zones

Below normal precipitation persisted across much of western Colorado during the month of May. This allowed the drought conditions to remain unchanged for the majority of the Western Slope.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Below normal precipitation persisted across much of western Colorado during the month of May. This allowed the drought conditions to remain unchanged for the majority of the Western Slope. An exception was across portions of southwest and west-central Colorado which saw the drought worsen by the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 30, 10:47 PM MST, 1 hour 13 minutes earlier.

Area forecast discussion, Apr 30, 10:47 PM MST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1147 PM MDT Sat Apr 30 2022

.SHORT TERM...(Tonight through Sunday night)
Issued at 334 PM MDT Sat Apr 30 2022

Quiet and cooler conditions will soon be replaced with another
Pacific Northwest system tracking across the intermountain west this
afternoon. Current satellite imagery shows a frontal boundary
pushing across northern Nevada and entering northwest Utah. This
system will impact eastern Utah and western Colorado Sunday morning.
Models are in agreement that a strong jetstreak will position itself
over the New Mexico/Colorado border, setting up jetstream left exit
region dynamics over the CWA. Primary concerns with this next round
of weather are critical fire conditions for southwest Colorado.
Relative humidities in the low teens and gusty southwest winds are
leading to issuance of Red Flag warnings for Colorado zones
207,290,292,293,294,295. Temperatures in the low valleys will
approach 80 degrees, adding to critical fire weather concerns.
Having shown our hand with fire weather conditions, it should come
as no surprise precipitation will be hard to come by with this
system. Good dynamics are present, but a shortage of moisture dash
any hopes of significant accumulation. However, scattered rain
showers and an isolated thunderstorm are possible Sunday afternoon
thanks to good forcing and terrain driven dynamics. Snowfalls will
remain under advisory criteria. The northwest mountains will see 1-4
inches of snow and higher peaks in the central mountains might see
some light accumulations as well. This system will push eastward
Sunday night. Lingering rain and snow showers will hang up in the
northern mountains on Monday.

.LONG TERM...(Monday through Saturday)
Issued at 334 PM MDT Sat Apr 30 2022

On Monday, the low pressure will lift out over the plains, but leave
some moisture behind in it's wake. This will support a continuation
of orographic showers in the mountains. Through the day conditions
should improve as dry air filters into the area. We will get a short-
lived ridge Monday night before the next low pressure approaches
from the northwest. The track of that low places it over the northern
Great Basin on Tuesday morning. Southwest flow will increase in
response to the gradient that will be tightly packed with a 110 kt
jet streak on the leading edge of the low pressure trough. It will
move over northeast Utah and northwest Colorado early in the day and
quickly tracking southeastward through western Colorado and
southeast Utah Tuesday afternoon and evening. These winds will mix
down to the surface in the afternoon. The moisture is somewhat
limited to the midlevels, but may be enough for scattered showers
along the advancing cold front. The lower valleys will have
substantial dry air in place making it difficult for precipitation
to reach the ground. Also, across the southern half of the forecast
area surface RH drops into the teens. Any showers that develop in
this environment will more than likely just enhance the wind speeds.
The northern half of the area have higher chances of measurable
precipitation especially in the mountains. There are indications
that wrap around moisture could keep showers going in the northern
and central mountains during the day on Wednesday. The flow will be
more northwesterly during this time frame and accumulating snow will
be confined to the higher elevations. The models begin to diverge
after a brief dry period on Thursday so confidence is low looking
into late next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1141 PM MDT Sat Apr 30 2022

High clouds will continue to stream across the area this morning
ahead of the next system. No concerns overnight but by tomorrow,
gusty southwesterly winds will occur at all TAF sites with gusts
reaching 20 to 30 kts in the afternoon, if not a bit higher at
times. Clouds will increase and start lowering towards the end of
the TAF period though VFR conditions will remain in place with no
ceilings expected to drop below ILS breakpoints. Best chances for
any precip at TAF sites look to occur from around 06Z tomorrow and
beyond.

&&

.FIRE WEATHER...
Issued at 334 PM MDT Sat Apr 30 2022

A ridge of high pressure moving over the region today has resulted
in lighter wind speeds. By tomorrow southwest flow will increase
ahead of the next system. Critical fire weather conditions will
develop tomorrow afternoon in the southwest half of the forecast
area where surface RH will reach the single digits. If showers
develop in these areas they will most likely enhance the wind gusts.
The better chances for measurable precipitation will be the
northeast half of the area especially in the mountains. Borderline
red flag conditions are possible each afternoon this upcoming week.
Although on Tuesday wind speeds will be higher due to yet another
system approaching from the northwest.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning from 11 AM to 9 PM MDT Sunday for COZ207-290-
     292-295.

UT...None.
&&

SHORT TERM...LTB
LONG TERM...KJS
AVIATION...TGR
FIRE WEATHER...KJS
Hazardous weather outlook, Apr 30, 3:08 AM MST, 20 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
408 AM MDT Sat Apr 30 2022

COZ001>014-017>023-UTZ022>025-027>029-011015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
408 AM MDT Sat Apr 30 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Expect unsettled weather Sunday afternoon into Monday morning,
Tuesday afternoon into Thursday and again Friday evening as a
series of systems track across the northern portions of the area.
Critical fire weather conditions return Sunday across portions of
southwest Colorado where the fuels are dry. Critical fire weather
conditions in this area are possible again Tuesday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Four Corners / Upper Dolores River Basin

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
Drought Monitor
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

The status of the drought worsened through the month of May. The extreme (D3) drought over the southwest corner of the zone extended north into the central areas. Elsewhere, severe (D2) conditions extended north to include the northeast corner of the zone through the end of the month.

Drought, Animas River Basin

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Animas River Basin forecast zone
Reported by
Drought Monitor
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

The status of the drought worsened across the entirety of the zone through the month of May. The moderate (D1) to severe (D2) drought degraded to the extreme (D3) category area-wide.

Drought, San Juan River Basin

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
San Juan River Basin forecast zone
Reported by
Drought Monitor
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

The status of the drought worsened across the entirety of the zone through the month of May. The moderate (D1) to severe (D2) drought degraded to the extreme (D3) category area-wide.

Drought, Southwestern San Juan Mountains

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Drought Monitor
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

The status of the drought worsened across the entirety of the zone through the month of May. The moderate (D1) to severe (D2) drought down south worsened to the extreme (D3) category by the end of the month. Elsewhere, the moderate conditions worsened to the severe category.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025696, 1025699, 1025702, 1027117.